In medicine, the tetralogy of Fallot (described by Etienne Fallot, 1850 - 1911, Marseille) is a significant and complex congenital heart defect. more...
The term blue baby syndrome is sometimes applied to the tetralogy of Fallot, but is less specific and includes other conditions.
It involves four different heart malformations:
- A ventricular septal defect (VSD): a hole between the two bottom chambers (ventricles) of the heart.
- Pulmonic stenosis: Right ventricular outflow tract obstruction, a narrowing at or just below the pulmonary valve.
- Overriding aorta: The aorta is positioned over the VSD instead of in the left ventricle.
- Right ventricular hypertrophy: The right ventricle is more muscular than normal.
Pseudotruncus arteriosus is a particularly severe variant of the tetralogy of Fallot, in which there is complete obstruction of the right ventricular outflow tract. In these individuals, there is complete right to left shunting of blood. The lungs are perfused via collaterals from the systemic arteries. These individuals are severely cyanotic and will have a continuous murmur on physical exam due to the collateral circulation to the lungs.
The tetralogy of Fallot generally results in low oxygenation of blood due to mixing of oxygenated and deoxygenated blood in the left ventricle and preferential flow of blood from the ventricles to the aorta because of obstruction to flow through the pulmonary valve. This is known as a right-to-left shunt. It is often evidenced by a bluish tint to the baby's skin (cyanosis). However there are "pink Fallots" in which the degree of obstruction in the pulmonary tract (right ventricular outflow, pulmonary valve and pulmonary arteries) is low. Blood flows preferentially from the ventricles to the lungs and only minimal desaturation occurs in the systemic circulation because of mixing of saturated and desaturated blood in the ventricles. This degree of desaturation may be undetectable to the eye and requires a pulse oximeter to identify it.
Even children who are generally not too deeply cyanosed (blue) may develop acute severe cyanosis or hypoxic "tet spells". The precise mechanism of spelling is in doubt but certainly this is a dangerous event and presumably results from an increase in resistance to blood flow to the lungs with increased preferential flow of desaturated blood to the body. Such spells may be treated with beta-blockers such as propranolol, but acute episodes may require rapid intervention with oxygen, morphine (to reduce ventilatory drive) and phenylephrine (to increase blood pressure). There are also simple procedures such as knee-chest position which reduces systemic venous return (to reduce the right-to-left shunting), increases systemic vascular resistance (and hence blood pressure) and provides a calming effect when the procedure is performed by the parent.
Read more at Wikipedia.org